Hail, Marion
- When
- August 1, 2:15 PM EST to 2:17 PM EST
- Where
- Marion County, 1.84 mi S of New Augusta
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.853, -86.232
A band of scattered thunderstorms from northwest Indianapolis through Greensburg moved northeast through portions of central Indiana during the afternoon hours of August the 1st. Along with a few severe wind and hail reports, three workers were struck by lightning and injured at Park Tudor High School in Indianapolis.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A band of scattered thunderstorms from northwest Indianapolis through Greensburg moved northeast through portions of central Indiana during the afternoon hours of August the 1st. Along with a few severe wind and hail reports, three workers were struck by lightning and injured at Park Tudor High School in Indianapolis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 1, 1:31 PM EST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 231 PM EDT Tue Aug 1 2017 .UPDATE... The LONG TERM Section has been updated below. && .SYNOPSIS... Issued at 238 AM EDT Tue Aug 1 2017 Scattered thunderstorms will develop in warm and increasingly humid air across central Indiana today and Wednesday. A cold front will bring better chances for thunderstorms Thursday and Thursday night. An upper level system could bring more rain chances for the second half of the weekend into early next week. Near normal temperatures will give way to below normal readings late this week into early next week. && .NEAR TERM.../Rest of Today/ Issued at 1010 AM EDT Tue Aug 1 2017 Going forecast appears on track for development of isolated to widely scattered showers and thunderstorms this afternoon. Previous discussion follows... An upper trough will settle in across the area today. Water vapor satellite shows a vort max moving into northern Illinois early this morning. Weak high pressure will be in the vicinity at the surface. With the upper trough across the area today, feel there will be some thunderstorm development when instability increases this afternoon. The vort max moving in from Illinois may increase coverage across northern sections of the area. However, the weak high pressure will be working to lower the coverage of convection. With the high in the area, feel that the model blend is overdoing coverage of storms. Will go with slight chance PoPs across the southwest 2/3 of the area, with chance PoPs across the northeast 1/3 (where the vort max might produce additional forcing). For temperatures, went above the model blend based on recent performance and the fact that the blend is overdoing coverage of rain. Confidence is high that there will be some thunderstorm development but medium in terms of coverage. && .SHORT TERM.../Tonight through Thursday night/ Issued at 238 AM EDT Tue Aug 1 2017 Models are close enough that the model blend initialization was accepted for most items. The broad upper trough will remain across the area through Wednesday. With no decent forcing expected, feel convection will continue with a mainly diurnal influence. This means diminishing during the evening and peaking in the afternoon. Will keep PoPs in chance category or lower. On Thursday a stronger upper trough and a surface cold front will approach the area. Will go chance PoPs as the main forcing remains west of the area during the day. Forcing looks good enough for likely PoPs Thursday night as the cold front and upper trough move in along with an upper jet. The model blend looks good for temperatures given expected conditions. Confidence is medium during the short term as timing of the best chances for rain could still shift some. && .LONG TERM /Friday Night through Tuesday/... Issued at 231 PM EDT Tue Aug 1 2017 Cool and dry weather initially in the wake of the frontal passage for the weekend under the influence of a broad upper trough will transition back to an active and unsettled pattern. An unusually strong upper low for this time of year will dive into the Great Lakes by Friday night...serving to amplify and strengthen the upper trough over much of the eastern part of the country. With high pressure at the surface...dry weather with pleasant temperatures will continue Saturday as highs remain in the 70s. The high will drift off to the east Sunday with return flow developing ahead of a sharp upper wave poised to drop into the region for Sunday night and Monday. A frontal boundary will accompany this feature with chances for showers and storms increasing through the period as a result. Current trends in the long term guidance suggestive of the frontal boundary moving far enough south of central Indiana to allow for largely dry weather for Tuesday before the frontal boundary returns north into the Ohio Valley just beyond the 7 day for midweek...with potential fro rain and thunderstorms resuming. Highs in the upper 70s and lower 80s will be common through early next week. The hot weather that often is a staple during the first half of August are nowhere to be found on the horizon at this time either as trends support continued influence of troughing aloft east of the Mississippi River through late next week. && .AVIATION /Discussion for 011800z TAF issuance/... Issued at 114 PM EDT Tue Aug 1 2017 Scattered convection is developing cross central Illinois and northern Indiana, but much of central Indiana remains storm free as of 1 pm EDT. Based on more stability from high pressure to the south and east, will leave any thunder mention out of KIND and KBMG as coverage, if any, near those locations should be isolated at worst this afternoon and early evening. Some storms are within 20 miles of KHUF at this time, so will include a VCTS there starting in around an hour or so, and will follow a similar plan for KLAF. This convection is diurnal and should dissipate this evening so will drop any mention around 23-1z. If any of the sites do get rain, they have a better chance at developing overnight fog. At this time KLAF appears to have the highest chances for fog based on guidance and soundings, but KHUF and KBMG could have chances as well, mainly between 9 and 13z. Tomorrow afternoon looking at more chances for scattered showers and thunderstorms, but too low confidence in location and timing to include in the extended portion of the KIND TAF. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...50 NEAR TERM...50/CP SHORT TERM...50 LONG TERM....Ryan AVIATION...CP
Hazardous Weather Outlook National Weather Service Indianapolis IN 448 AM EDT Tue Aug 1 2017 INZ021-028>031-035>049-051>057-060>065-067>072-020900- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 448 AM EDT Tue Aug 1 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Isolated thunderstorms. Hazards: Gusty winds, small hail, brief downpours, and frequent lightning. Timing: This afternoon and evening. Discussion: Isolated showers and thunderstorms will be possible this afternoon and evening as the environment destabilizes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Scattered showers and thunderstorms will move into the region Wednesday through Friday morning and then again on Sunday and Monday. Some of the storms could become severe at times on Thursday/Thursday night with damaging winds, large hail, heavy downpours, and frequent lightning. Discussion: A cold front will be moving into the region Wednesday and Thursday increasing the chances for scattered showers and thunderstorms. The front is expected at this time to move east and south of the area Friday allowing high pressure to move in for most of the weekend. An upper wave could bring additional showers and thunderstorms on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday/Thursday night. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The Indianapolis radar (KIND), 17 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
3 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
The IndyStar newspaper reported that a lightning strike at Park Tudor High School injured three workers who sought shelter under a tree, shocking one into cardiac arrest, the Indianapolis Fire Department says.
A Park Tudor Police Officer shocked the victim in cardiac arrest with a defibrillator once, and then began CPR on the worker until firefighters and medics arrived about 3:50 p.m. The man was shocked twice more before he regained a pulse and was resuscitated within 12 minutes.
The worker was taken to St. Vincent Hospital, where he was awake and talking to doctors. The other two workers were transported to St. Vincent with minor injuries. The three were paving the north corner of the parking lot when a storm appeared, and they sought shelter under a tree. Lightning struck nearby, knocking all three men off their feet.
Initially, the man who suffered cardiac arrest was believed to be killed.
Hail started as pea to nickel size then diminished to pea size over a five to ten minute period. The hail was accompanied by very heavy rain.
Slightly larger than quarter-size hail was observed at 96th Street and Meridian Street.
Several trees and utility lines were down around County Road 600 South and State Road 3 in Southern Rush County due to damaging thunderstorm wind gusts. This report was relayed by the county emergency manager.
Tree limbs, of unknown size, were downed in this location due to damaging thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718385, 720918, 718386, 718387, 718388, 718391.